Illinois, 2017Tornadoes and Hail in Illinois, May 17, 2017
May 17, 2017 · NWS DVN · 18 events in 7 counties and zones
A fast moving complex of severe thunderstorms developed and tracked over much of eastern Iowa, northwest Illinois, and northeast Missouri, as an area of low pressure lifted northeast into northwest Iowa. Widespread damaging winds, large hail, frequent lightning, and a few brief tornadoes were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $92,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving complex of severe thunderstorms developed and tracked over much of eastern Iowa, northwest Illinois, and northeast Missouri, as an area of low pressure lifted northeast into northwest Iowa. Widespread damaging winds, large hail, frequent lightning, and a few brief tornadoes were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 17, 1:24 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, May 17, 1:24 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
224 PM CDT Wed May 17 2017
.SYNOPSIS...
Issued at 221 PM CDT Wed May 17 2017
Abbreviated early issuance AFD to get ready for convective event.
Water vapor showing neg tilted upper wave on track acrs southeastern
Neb. After potentail convective severe event this afternoon and
evening, a reprieve with cooler conditions on Thu. Then the next
main upstream large cut-off upper low will roll out to the upper
Midwest for a wet end to the week and start to the weekend.
Generally cooler Sunday into earlier next week, with another wave
digging from the northwest for another precip event toward mid next
week.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 221 PM CDT Wed May 17 2017
Will have to watch for isolated to sctrd elevated storms with
hail potential ahead of the "main show" for the rest of the
afternoon, but the main severe weather event currently gathering
steam/"bubbling" in sfc pressure falls max over the MO RVR
Valley. Strong wing of lift into current mesoanalysis-indicated
already strongly sheared environment in place acrs the local area,
supportive of enhanced severe weather risk acrs the area
especially along and west of the MS RVR. Most of latest run
HiRes/CAM's continue to suggest an arching wing or two of broken
line of supercells, mixed with a few strong convective clusters,
moving rapidly at 50-60 MPH in from the west- southwest mainly
after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT
before the brunt of the activity blows eastward. Again speed of
storms to complicate matters and increase danger aspect. Current
CAPEs of 1000-1500 J/KG acrs the region may increase a bit more
through early evening, while brunt of Cap/EML starts to migrate
eastward. This should be adequate for such strong shear profiles
to work with for all modes of severe weather, with tornadoes and
large hail the prime threats. But lingering concern that limited
CAPE for such strong shear profiles, may actually limit a higher
end severe weather event such as if we had 3000+ CAPEs.
The tornado threat may be limited to the initial incoming line as
long as llvl winds have some type of southeasterly direction
component, but then switch to more hail and damaging winds, as llvl
ambient environmental winds go south-southwest making for a more
uniform vertical profile, but still very high in speed shear.
Some isolated to sctrd showers and storms may linger acrs the
northern half of the CWA after the main line exits off to the east-
northeast through midnight, but then mainly dry into Thu morning or
just some wrap-around showers in the far north as upper level
cyclone pivots acrs northern WI and induces wrap-around.
Thu...after wrap around showers decrease in the north, this day
mainly dry and cooler in between two upper cyclones, with varying
amounts of cloud cover. LLVL baroclinicity aligns and tightens along
and south of the DVN CWA into the evening, with northeast post-
frontal boundary layer winds keeping temps in the 60s to low 70s
acrs much of the area. ..12..
.LONG TERM...(Thursday Night through next Wednesday)
ISSUED AT 221 PM CDT Wed May 17 2017
Active weather pattern to continue through the period with chances
of rain and thunderstorms through the beginning of the weekend and
then again midweek next week. Previously discussed issues with
model inconsistency still remains with this package. This, along
with the threat for severe weather today has led to heavy use of
blended guidance for the long term. Overall agreement in the large
scale pattern through the period means that the mesoscale details
need to be worked out and thus lead to most of uncertainty
throughout the period. Gibbs
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1241 PM CDT Wed May 17 2017
Brisk southerly sfc winds gusting over 30 KTS along with passing
mainly VFR clouds will be the main story this afternoon before the
main line of storms is expected to move into the local area from
the southwest later this afternoon and evening. An isolated storm to
wdly sctrd storms, though, is possible over the area ahead of the
main line, thus may keep VCNTY wording although that may be heavy
handed if current RADAR trends remain consistent. Have tried to
time a 1-2 hour window when a passing line of severe storms will
move northeastward through the TAF sites again during late
afternoon into early-mid evening. Then VCNTY for a few hours for
lingering isolated to sctrd storms behind the main line through
mid to late evening, then trend dry from midnight into Thu
morning. Sfc winds veering to the west at 10-20 KTS late tonight
into Thu morning, with cigs lowering to low VFR to MVFR in the main
low pressure storm system's wrap around cloud deck. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Gibbs
AVIATION...12
Hazardous weather outlook, May 17, 2:02 AM CST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
302 AM CDT Wed May 17 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
302 AM CDT Wed May 17 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
Scattered thunderstorms are expected this morning. The main
threats are lightning and hail to penny size.
More widespread thunderstorms are expected this afternoon and
evening. Fast-moving storms could produce damaging winds around 70
mph and tornadoes. A secondary threat is large hail.
A south wind will gust around 40 mph this afternoon. Drivers of
high profile vehicles should use caution.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
There is a risk of thunderstorms late Thursday night through
Saturday evening. It is too early to determine the severe weather
risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected between 2 PM and 10 PM CDT today.
RP Kinney/08
In the hours before
Special weather statement, May 17, 3:13 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
413 PM CDT Wed May 17 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
413 PM CDT Wed May 17 2017
...STRONG WINDS OVER NORTHEAST MISSOURI...EASTERN IOWA AND
NORTHWEST ILLINOIS LATE THIS AFTERNOON...
At 4 pm CDT, south winds from 20 to 30 mph with gusts as high as
50 mph were occurring across portions of eastern Iowa, northwest
Illinois and far northeast Missouri through 7 pm. This will create
areas of blowing dust, bring down small tree branches and blow
around loose lawn items.
These strong winds are occurring outside scattered strong to
severe thunderstorms developing over eastern Iowa. A tornado watch
remains in effect for much of the area until 11 pm.
Drivers of vans, campers, trailers, and other high profile
vehicles should be extra cautious, especially on east-west roads.
Home owners should take steps to secure loose outdoor belongings.
Sheets
Local storm report, May 17, 3:24 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL MOUNT PLEASANT 40.96N 91.55W
05/17/2017 E0.50 INCH HENRY IA TRAINED SPOTTER
0421 PM HAIL 1 SW DYERSVILLE 42.47N 91.13W
05/17/2017 M1.00 INCH DUBUQUE IA TRAINED SPOTTER
&&
GROSSLocal storm report, May 17, 3:29 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST FAIRFIELD 41.01N 91.97W
05/17/2017 M55 MPH JEFFERSON IA AWOS
&&
GROSSLocal storm report, May 17, 3:31 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL MOUNT UNION 41.06N 91.39W
05/17/2017 M1.25 INCH HENRY IA EMERGENCY MNGR
&&
GROSSLocal storm report, May 17, 3:44 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 1 NNW MOUNT PLEASANT 40.97N 91.56W
05/17/2017 M0.25 INCH HENRY IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL
0356 PM HAIL FARMINGTON 40.64N 91.74W
05/17/2017 E0.25 INCH VAN BUREN IA FIRE DEPT/RESCUE
TIME ESTIMATED - PEA TO DIME SIZE HAIL DURING STORM
0356 PM TSTM WND DMG FARMINGTON 40.64N 91.74W
05/17/2017 VAN BUREN IA FIRE DEPT/RESCUE
BRANCHES DOWN
0430 PM TSTM WND DMG 2 W YARMOUTH 41.03N 91.36W
05/17/2017 DES MOINES IA TRAINED SPOTTER
TIME IS ESTIMATED - LARGE TREE BRANCH APPROX 18 FEET LONG
WAS TORN OFF TREE
&&
TESLocal storm report, May 17, 4:04 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL MOUNT PLEASANT 40.96N 91.55W
05/17/2017 E1.75 INCH HENRY IA BROADCAST MEDIA
VIA SOCIAL MEDIA - TIME ESTIMATED
&&
TESEvent by event
11 thunderstorm wind, 5 tornado, 2 hail. Local standard time, as filed.
Tornado, Rock Island
- When
- May 17, 4:04 PM CST to 4:05 PM CST
- Where
- Rock Island County, 8.66 mi WSW of Illinois City to 8.09 mi WSW of Illinois City
- Rating
- EF0
- Path length
- 0.71 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.348, -91.052
Tornado was rated EF-0 with peak winds of 70 mph. a path length of .71 miles and max width 25 yards. Observed by a storm chaser with video evidence of the circulation detailed a tornado that lasted about a minute, no damage was observed.
Thunderstorm Wind, Whiteside
- When
- May 17, 5:36 PM CST
- Where
- Whiteside County, 0.52 mi E of Rock Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.770, -89.690
KWQC relayed a report of a tree blown down onto a home on 6th Avenue.
Thunderstorm Wind, Stephenson
- When
- May 17, 6:05 PM CST
- Where
- Stephenson County, 0.86 mi NW of Freeport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.290, -89.630
The local law enforcement reported a large tree blown down and was blocking the road on the east side of Freeport.
Tornado, Mercer
- When
- May 17, 7:00 PM CST to 7:07 PM CST
- Where
- Mercer County, 1.7 mi NW of Griffin to 2.05 mi NNE of Swedona
- Rating
- EF1
- Path length
- 5.73 mi
- Path width
- 150 yd
- Continued into
- Henry, Il (DVN)
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.245, -90.506
Tornado was rated a higher end EF-1 with peak winds 105 mph, a path length of 5.73 miles with a max path width of 150 yards. This higher end EF-1 tornado caused damage to numerous farm outbuildings, a few homes and trees across Mercer and Henry counties. One house partially lost a roof while another was impelled by flying debris. Approximately 30 to 40 trees were snapped at the trunks, a couple of dozen were uprooted, with about 50 trees experiencing limb damage. This tornado continued into Henry county.
Tornado, Henry
- When
- May 17, 7:07 PM CST to 7:09 PM CST
- Where
- Henry County, 31.7 mi W of Mineral to 29.91 mi W of Mineral
- Rating
- EF1
- Path length
- 2.38 mi
- Path width
- 150 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.307, -90.433
Tornado was rated a higher end EF-1 with peak winds 105 mph, a path length of 2.38 miles with a max path width of 150 yards. This higher end EF-1 tornado caused damage to numerous farm outbuildings, a few homes and trees across Mercer and Henry counties. One house partially lost a roof while another was impelled by flying debris. Approximately 30 to 40 trees were snapped at the trunks, a couple of dozen were uprooted, with about 50 trees experiencing limb damage. This tornado is a continuation of the tornado that touched down in Mercer county.
Tornado, Henry
- When
- May 17, 7:44 PM CST to 7:47 PM CST
- Where
- Henry County, 4.41 mi WSW of Hooppole to 2.72 mi W of Hooppole
- Rating
- EF1
- Path length
- 2.06 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.547, -89.999
Tornado was rated EF-1 with peak winds 95 mph, a path length of 2.06 miles and max path width of 50 yards. Damage was mainly to large branches and a few uprooted trees and snapped trunks. Damage was noted to one out building with partial removal of its roof.
Tornado, Henry
- When
- May 17, 8:20 PM CST to 8:21 PM CST
- Where
- Henry County, 1.99 mi SW of Galva to 0.84 mi W of Galva
- Rating
- EF2
- Path length
- 1.29 mi
- Path width
- 50 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.153, -90.081
Tornado was rated EF-2 with peak winds of 120 mph, a path length of 1.29 miles and a max width 50 yards. Damage was to two snapped power poles, one home with significant damage to shingles. Another house had had roof completely removed and blew out doors with one minor injury at this location.
Hail, Henry
- When
- May 17, 8:22 PM CST
- Where
- Henry County, 0.86 mi NW of Morristown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.410, -90.310
A trained spotter reported hail between the sizes of dimes and quarters.
Thunderstorm Wind, Henry
- When
- May 17, 8:25 PM CST
- Where
- Henry County, 1.7 mi ESE of Cleveland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.490, -90.290
Numerous trees and some farm outbuildings were blown down along route 6 between Colona and Geneseo.
Hail, Henry
- When
- May 17, 8:30 PM CST
- Where
- Henry County, 2.08 mi NW of Geneseo
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 41.470, -90.180
Thunderstorm Wind, Jo Daviess
- When
- May 17, 8:33 PM CST
- Where
- Jo Daviess County, 1.23 mi SW of Warren
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -90.000
A trained spotter estimated wind gusts of 50 to 60 mph.
Thunderstorm Wind, Henry
- When
- May 17, 8:35 PM CST
- Where
- Henry County, 2.93 mi ESE of Shady Beach
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.510, -90.150
A NWS storm survey team reported several large trees were blown down along Highway 92 north of of Geneseo.
Thunderstorm Wind, Henry
- When
- May 17, 9:24 PM CST
- Where
- Henry County, 0.52 mi E of Galva
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.170, -90.040
A NWS storm survey observed numerous trees were blown over and limbs broken off in Galva.
Thunderstorm Wind, Stephenson
- When
- May 17, 9:25 PM CST
- Where
- Stephenson County, 0.69 mi N of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -89.620
A trained spotter estimated wind gusts of 60 mph.
Thunderstorm Wind, Stephenson
- When
- May 17, 9:38 PM CST
- Where
- Stephenson County, 0.69 mi N of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -89.620
A trained spotter estimated wind gusts up to 60 mph.
Thunderstorm Wind, Whiteside
- When
- May 17, 9:40 PM CST
- Where
- Whiteside County, Prophetstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.670, -89.930
A NWS storm survey team observed tree damage in Prophetstown.
Thunderstorm Wind, Henry
- When
- May 17, 9:41 PM CST
- Where
- Henry County, 0.69 mi N of Kewanee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.240, -89.930
Local law enforcement reported power lines were down in town.
Thunderstorm Wind, Bureau
- When
- May 17, 10:15 PM CST
- Where
- Bureau County, 0.69 mi N of Princeton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.380, -89.470
The county emergency manager reported power lines and trees down from Princeton to La Moille along route 34.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 17, 20171 death · 1 injured · $901,000 · 1 in hail · 102 events
- Strong Wind in Illinois, May 17, 20172 deaths · 4 injured · $1,000 · 4 events
- Strong Wind in Missouri, May 17, 20171 death · 3 injured · $11,000 · 11 events
- Tornado and Flooding in Wisconsin, May 17 to 25, 2017$697,000 · EF1 · 52 events
- Lightning Strike in Florida, May 17, 20171 death · 1 event
- Tornadoes and Hail in Iowa, May 17 to 19, 2017$152,000 · EF1 · 73 events
- Tornadoes and Hail in Illinois, May 17 to 18, 2017$141,000 · EF1 · 27 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$327,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$130,000 · 1 in hail · 35 events
- Tornado and Hail in Iowa, May 17, 2017$152,000 · EF0 · 24 events
- Hail and Damaging Winds in Illinois, May 17, 2017$147,000 · 1.5 in hail · 13 events
- Damaging Wind in Wisconsin, May 17, 2017$100,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703346, 703036, 703038, 703347, 703348, 703394, 703392, 703026, 703055, 703027, 703075, 703059, 703061, 703076, 703077, 703065, 703069, 703071.